Oklahoma, 2020Flash Flooding and Flooding in Oklahoma, September 1 to 4, 2020
September 1 to 4, 2020 · NWS TSA · 11 events in 3 counties and zones
Thunderstorms developed during the early evening of August 31st across northeastern Oklahoma, as a cold front approached from the northwest. These storms moved southeast across eastern Oklahoma, and produced damaging wind gusts and locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $140,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the early evening of August 31st across northeastern Oklahoma, as a cold front approached from the northwest. These storms moved southeast across eastern Oklahoma, and produced damaging wind gusts and locally heavy rainfall. Atmospheric moisture was very high, which resulted in the thunderstorms producing very high rainfall rates. Additionally, the region had previously received heavy rainfall from thunderstorms that moved through during the morning hours of the 31st, and this round of very heavy rainfall resulted in flash flooding that continued through the morning of the 1st. This widespread heavy rainfall also resulted in mainstem river flooding along the Poteau River, which saw major flooding near Panama, and moderate flooding near Poteau.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 31, 11:27 PM CST, 33 minutes earlier.
Area forecast discussion, Aug 31, 11:27 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1227 AM CDT Tue Sep 1 2020
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Clusters of strong to severe thunderstorms will continue spreading
into portions of eastern Oklahoma overnight in low level jet
axis, moving into west-central Arkansas late tonight. LIFR/IFR
conditions will be likely in the stronger storms, especially at
MLC and late tonight into Tuesday morning at KFSM.
&&
.PREV DISCUSSION... /Issued 952 PM CDT Mon Aug 31 2020/
DISCUSSION...
Significant convection has remained confined to the far northwest
part of our forecast area, and has struggled to make any eastward
progress, with mainly anvil light rain overspreading much of
eastern Oklahoma. Will keep the severe thunderstorm watch for
Osage and Pawnee Counties until 11 pm, where a few strong storms
remain, but cancel it elsewhere.
Overnight, there is still a strong signal for the eventual
development of a significant MCS across mainly the southern half
of our forecast area, with heavy rainfall and flooding likely
being the most significant threat, but also some severe threat.
This activity is likely to persist well into Tuesday morning.
Other than a few changes to pops in the short term based on
current trends, have left the forecast and the flash flood watch
as is.
Update on the way.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through this afternoon for OKZ060-064>067-070-
071.
Flash Flood Watch through Thursday morning for OKZ049-053-
072>076.
AR...Flash Flood Watch through Thursday morning for ARZ019-020-029.
&&
AVIATION.....12Hazardous weather outlook, Aug 31, 4:23 PM CST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
523 PM CDT Mon Aug 31 2020
ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
523 PM CDT Mon Aug 31 2020
...SEVERE WEATHER POSSIBLE INTO TONIGHT...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
TORNADO.
RISK...Limited.
AREA...Eastern Oklahoma.
ONSET...After 6 PM.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Eastern Oklahoma.
ONSET...Ongoing.
FLASH FLOOD.
RISK...Limited.
AREA...Southeast Oklahoma and West Central Arkansas.
ONSET...Late Evening.
HEAVY RAIN.
RISK...Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Strong to severe thunderstorms have developed across central
Oklahoma late this afternoon to the south of a cold front. These
storms will move east into parts of eastern Oklahoma early this
evening, bringing a threat of damaging winds and large hail. An
isolated tornado will also be possible. These storms are likely to
weaken later this evening as they move east of Highway 75 into a
more stable airmass.
Additional thunderstorms are expected to move into parts of
southeast Oklahoma by late evening or overnight. A few of these
storms may also be severe. Heavy rainfall and flash flood
potential will also be a concern later tonight, especially as
these storms approach the Arkansas border, where heavy rain fell
late last night and this morning.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY and Wednesday...Thunderstorm Potential...Heavy Rain Potential.
THURSDAY through SATURDAY...Thunderstorm Potential.
SUNDAY...No Hazards.
EXTENDED DISCUSSION...
The unsettled weather pattern will continue on Tuesday and Wednesday
as an upper level trough approaches from the northwest. Multiple
rounds of thunderstorms with very heavy rainfall will be possible
including the potential for flash flooding. Main-stem river
flooding may also become an issue as more widespread rainfall
occurs over the duration of the event.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Aug 31, 6:02 PM CST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Tulsa OK
702 PM CDT Mon Aug 31 2020
OKZ054-010030-
Osage OK-
702 PM CDT Mon Aug 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY UNTIL
730 PM CDT...
At 702 PM CDT, a strong thunderstorm was located 4 miles northeast of
Pearsonia, moving northeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations in or near the path include...
Elgin... Bigheart...
Pearsonia...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.
LAT...LON 3700 9601 3699 9600 3674 9640 3687 9655
3700 9642
TIME...MOT...LOC 0002Z 226DEG 28KT 3686 9642
LacySpecial weather statement, Aug 31, 6:18 PM CST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Tulsa OK
718 PM CDT Mon Aug 31 2020
OKZ054-055-010045-
Osage OK-Washington OK-
718 PM CDT Mon Aug 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE AND NORTHERN
WASHINGTON COUNTIES UNTIL 745 PM CDT...
At 718 PM CDT, a strong thunderstorm was located near Hulah, moving
northeast at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Copan... Hulah...
Wah Sha She State Park...
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.
LAT...LON 3694 9579 3694 9581 3687 9581 3679 9603
3694 9614 3700 9605 3700 9579
TIME...MOT...LOC 0018Z 245DEG 15KT 3690 9602
LacySpecial weather statement, Aug 31, 6:46 PM CST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
746 PM CDT Mon Aug 31 2020
OKZ054-010115-
Osage OK-
746 PM CDT Mon Aug 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSAGE COUNTY UNTIL
815 PM CDT...
At 745 PM CDT, a strong thunderstorm was located over Burbank, moving
east at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Pawhuska... Shidler...
Burbank... Pearsonia...
Eastern Kaw Lake... Webb City...
Apperson...
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.
LAT...LON 3665 9632 3660 9676 3677 9682 3677 9679
3678 9679 3678 9675 3680 9675 3691 9640
TIME...MOT...LOC 0045Z 254DEG 22KT 3671 9671
LacyEvent by event
8 flash flood, 2 flood, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, McIntosh
- When
- September 1, 12:00 AM CST to 6:00 AM CST
- Where
- McIntosh County, 1.57 mi ENE of Eufaula Arpk to 1.62 mi SE of Onapa
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.392, -95.576
Portions of Highway 69 and Highway 150 were flooded.
Thunderstorm Wind, Pittsburg
- When
- September 1, 12:16 AM CST
- Where
- Pittsburg County, 2 mi NW of Haywood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 34.901, -95.975
Thunderstorm wind gusts were estimated to 60 mph.
Flash Flood, Pittsburg
- When
- September 1, 1:54 AM CST to 3:15 AM CST
- Where
- Pittsburg County, 0.26 mi SE of North Mc Alester to 0.4 mi SE of North Mc Alester
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.948, -95.766
A vehicle was driven into flood water near Electric Avenue and Main Street, where it stalled. Portions of several roads in McAlester were closed.
Flash Flood, Le Flore
- When
- September 1, 2:48 AM CST to 6:15 AM CST
- Where
- Le Flore County, 2 mi WSW of Panama to 0.69 mi SW of Bedwell
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.159, -94.703
A home southwest of Panama was evacuated due to rising flood waters.
Flash Flood, Le Flore
- When
- September 1, 3:00 AM CST to 6:15 AM CST
- Where
- Le Flore County, Shady Pt to 1.94 mi S of Shady Pt
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 35.130, -94.670
Multiple houses were flooded in Shady Point, and at least one car was stalled in flood water. Multiple people were rescued from one of the flooded homes.
Flood, Le Flore
- When
- September 1, 3:15 AM CST to September 4, 4:00 PM CST
- Where
- Le Flore County, 0.69 mi N of Coal Creek to 1.79 mi NNE of Arkoma
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.190, -94.670
The Poteau River near Panama rose above its flood stage of 29 feet at 4:15 am CDT on September 1st. The river crested at 41.13 feet at 12:45 pm CDT on the 2nd, resulting in major flooding. Very severe agricultural flooding occurred and many county roads were totally impassable. The river fell below flood stage at 5:00 pm CDT on the 4th.
Flash Flood, Le Flore
- When
- September 1, 3:34 AM CST to 6:15 AM CST
- Where
- Le Flore County, Poteau to 0.42 mi WNW of Poteau
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.050, -94.620
Multiple swift water rescues were conducted in and around Poteau, as people became stranded in flood water.
Flash Flood, Le Flore
- When
- September 1, 5:01 AM CST to 9:45 AM CST
- Where
- Le Flore County, 1.83 mi WNW of Howe to 2.26 mi ENE of Caston
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.960, -94.660
Portions of numerous roads were flooded and closed throughout Le Flore County. Multiple swift water rescues were conducted.
Flash Flood, Le Flore
- When
- September 1, 6:32 AM CST to 9:45 AM CST
- Where
- Le Flore County, 1.66 mi SSE of Shady Pt to 2.07 mi NW of Shady Pt
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Storm Chaser
- Coordinates
- 35.107, -94.660
Multiple empty mobile homes at a mobile home sales lot were floated away by rising flood water.
Flood, Le Flore
- When
- September 1, 7:00 AM CST to September 2, 12:45 PM CST
- Where
- Le Flore County, 0.57 mi W of Neff to 0.89 mi E of Neff
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.070, -94.610
The Poteau River near Poteau rose above its flood stage of 24 feet at 8:00 am CDT September 1st. The river crested at 28.34 feet at 9:00 pm CDT on the 1st, resulting in moderate flooding. Croplands and county roads were inundated by flood water. The river fell below flood stage at 1:45 pm CDT on the 2nd.
Flash Flood, Pittsburg
- When
- September 1, 7:09 AM CST to 9:45 AM CST
- Where
- Pittsburg County, 3.97 mi W of Mc Alester to 4.99 mi W of Mc Alester
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.930, -95.840
Portions of Highway 31 were flooded and closed between Haywood and McAlester.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, September 1 to 4, 20202 deaths · $590,000 · 13 events
- Flash Flooding and Heavy Rain in North Carolina, September 1, 20201 death · $60,000 · 14 events
- Tornadoes and Flash Flooding in Arkansas, September 1 to 2, 2020$250,000 · EF2 · 45 events
- Wildfire in California, September 1 to 30, 2020$27 million · 1 event
- Rip Current in Puerto Rico, September 1, 20201 death · 1 event
- Drought in Maine, September 1 to 30, 2020$9.0 million · 18 events
- Wildfire in California, September 1 to 30, 202015 injured · 1 event
- Drought in Iowa, September 1 to 30, 2020$567,000 · 9 events
- Damaging Wind and Heavy Rain in North Carolina, September 1, 2020$125,000 · 2 events
- Drought in South Dakota, September 1 to 30, 2020$102,000 · 2 events
- Drought in New Mexico, September 1 to 30, 202037 events
- Heat in Texas, September 1, 202030 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914860, 908418, 921263, 921264, 921265, 922884, 921266, 922880, 922881, 922883, 922882.